Specific Drug Poisonings
Describe physical examination and laboratory findings in patients with intoxications.
Outline measures for the resuscitation and stabilization of the overdose patient.
Discuss the use of interventions to decrease absorption of toxins and enhance elimination.
Review indicated interventions and antidotes for poisons and substances of abuse likely to be encountered in ICU patients.
Intentional and accidental poisonings and substance abuse can result in the need for critical care. In many cases, only supportive care is necessary until the effects of the toxin diminish. However, some poisonings require specific antidotes or interventions and intensive supportive care to decrease morbidity and mortality. Vital signs and the neurological examination findings are particularly helpful in the initial evaluation of an overdose patient and determining a possible diagnosis. The initial management priorities are airway, breathing, and circulation. Although multiple interventions are available to decrease GI toxin absorption, activated charcoal offers the greatest potential benefit if administered within 1 to 2 h following ingestion. Acetaminophen should be considered as a potential ingestant in all overdoses so that N-acetylcysteine can be administered in a timely manner if toxic levels are present. Other specific antidotes and interventions should be used as indicated for specific toxins. Poisonings may also occur from herbal medications or dietary supplements through product misuse, contamination of the product, or interaction with other medications.